Arizona, 2014

Wildfire in Arizona, May 20 to 26, 2014

May 20 to 26, 2014 · NWS FGZ · 2 events in 2 counties and zones

A human caused fire started out just north of Slide Rock State Park on May 20 just before 4 PM during Red Flag Conditions. The fire quickly spread north up the canyon and northwest up the side of the canyon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A human caused fire started out just north of Slide Rock State Park on May 20 just before 4 PM during Red Flag Conditions. The fire quickly spread north up the canyon and northwest up the side of the canyon. A type I Incident Management Team was called in to fight the fire. In all, over 22,000 acres burned. Most of that was low to moderate intensity. At the peak, over 1,200 personnel were involved in bringing this fire under control.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 20, 2:13 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, May 20, 2:13 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
ISSUED BY NATIONAL WEATHER SERVICE PHOENIX AZ
213 PM MST TUE MAY 20 2014

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST
OVER THE NEXT SEVERAL DAYS. WINDS WILL REMAIN ELEVATED THROUGH THE
EARLY EVENING HOURS BUT LIGHTER WINDS ARE EXPECTED TOMORROW THROUGH
THE WEEKEND ALONG WITH COOLER TEMPERATURES. THERE WILL BE
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS AS THE SYSTEM
SLOWLY MOVES ACROSS ARIZONA THURSDAY THROUGH SUNDAY.

&&

.DISCUSSION...
LOW PRESSURE CONTINUES TO SLOWLY MEANDER THROUGH CENTRAL CALIFORNIA
THIS AFTERNOON WITH ONLY A FEW HIGH CLOUDS TO SPEAK OF ACROSS
NORTHERN ARIZONA. MAIN IMPACTS THUS FAR ACROSS THE AREA HAVE BEEN
GUSTY WINDS AROUND 35-40KTS BUT NOTHING IN TERMS OF PRECIPITATION.
GUSTY SOUTHWEST WINDS HAVE ALLOWED TEMPERATURES TO WARM INTO THE
UPPER 60S AROUND FLAGSTAFF AND INTO THE LOWER 80S IN THE LOWER
ELEVATIONS AS OF 20Z.

IN THE SHORT TERM...EXPECT WINDS TO REMAIN ELEVATED THROUGH EARLY
EVENING. NAM BUFR SOUNDINGS ACROSS THE REGION SUGGEST WINDS WILL
REMAIN GUSTY UNTIL 03Z ACROSS MOST OF THE AREA AND POSSIBLY AS LATE
AS 06Z AT FLG ALTHOUGH RAP/GFS/LOCAL WRF SOUNDINGS SUGGEST CLOSER TO
03Z. WILL ALLOW THE WIND ADVISORY TO CONTINUE AS-IS UNTIL ITS
EXPIRATION TIME OF 03Z. WILL ALSO LEAVE THE MENTION OF DUST IN THE
FORECAST FOR THE REST OF THE AFTERNOON GIVEN THE GUSTY NATURE OF THE
WINDS. GIVEN THE SLIGHTLY COOLER TEMPERATURES THIS AFTERNOON
COMPARED TO YESTERDAY...TEMPERATURES WEDNESDAY MORNING SHOULD BE
ABOUT 2-4 DEGREES COOLER THAN THIS MORNING.

WEDNESDAY AND THURSDAY...THE LOW STALLS OVER THE SRN GREAT BASIN AND
WINDS BEGIN TO DIMINISH ACROSS AZ. TEMPS WILL FALL A FEW DEGREES AND
HUMIDITY WILL INCREASE. ON THURSDAY...THE LOW DRIFTS TO THE SOUTH TO
THE AZ/MX BORDER. THIS WILL RESULT IN A STRONG SOUTHERLY FLOW ALOFT
DEVELOPING AND BRINGING SUBTROPICAL MOISTURE NORTHWARD. SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS NRN AZ BY LATE THURSDAY.

FRIDAY THROUGH MONDAY...THE LOW STALLS OVER AZ AND THE COLD POOL
ALOFT ASSOCIATED WITH THE LOW CENTER WILL RESULT IN STEEPENING LAPSE
RATES CONDUCIVE TO MODERATE CONVECTIVE ACTIVITY. IN ADDITION...THE
SOUTHERLY FLOW ALOFT WILL RESULT IN MODERATE OROGRAPHIC UPSLOPE
CONDITIONS ALONG THE SOUTH-FACING ASPECTS OF THE MOGOLLON RIM AND
WHITE MTNS. IT IS EXPECTED THAT THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL OCCUR FROM FRIDAY AFTERNOON INTO SATURDAY. SHOWER
ACTIVITY WILL BEGIN TO DIMINISH ON SUNDAY AND MONDAY WITH THE BEST
CHANCES SHIFTING EASTWARD TO THE AZ/NM BORDER.

MODELS CONTINUE TO INDICATE THIS SLOW MOVING LOW PRESSURE SYSTEM WILL
BRING LIGHT TO MODERATE RAINFALL AMOUNTS TO MANY LOCALES...WITH THE
BEST CHANCES FOR HEAVIER RAIN OVER THE HIGHER TERRAIN.

&&

.AVIATION...
FOR THE 18Z PACKAGE...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD
WITH PREDOMINATE SOUTHWEST WINDS 20-25 KTS AND GUSTS 35-45 KTS
THROUGH 05Z WEDNESDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
UPPER LEVEL LOW WILL REMAIN OVER THE REGION THROUGH THE END OF THE
WEEK. EXPECT LIGHTER WINDS TONIGHT...BUT NOT GOING INTO DOWNSLOPE
FLOW AS THE LOW MOVES INTO THE GREAT BASIN. VERY DRY CONDITIONS
PERSIST WEDNESDAY AS THE LOW SITS OVER SOUTHERN NEVADA. THIS WILL
BRING DECREASED WIND SPEEDS TO MOST AREAS...HOWEVER THE SOUTHERN
HALVES OF NAVAJO AND APACHE COUNTIES COULD FLIRT WITH CRITICAL
FIRE WEATHER CONDITIONS FOR A COUPLE HOURS DURING THE AFTERNOON.

THURSDAY THROUGH SATURDAY...THE LOW PRESSURE CENTER IS EXPECTED TO
MOVE SLOWLY EASTWARD ACROSS ARIZONA DURING THIS TIME. LOOK FOR
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS AS MOISTURE
INCREASES AND WORKS WITH INSTABILITY FROM THE UPPER LOW. IT DOES
APPEAR THAT FRIDAY AFTERNOON AND NIGHT MAY BRING WETTING
PRECIPITATION TO MUCH OF THE AREA EAST OF A PAGE TO PRESCOTT LINE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ104>118-137>140.
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ004>017-038>040.

&&

PUBLIC.........WFO PSR/DB
AVIATION.......WFO PSR/DL
FIRE WEATHER...WFO PSR/DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 20, 4:30 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST TUE MAY 20 2014

AZZ004>018-037>040-210700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
430 AM MST TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM WILL BRING STRONG AND GUSTY SOUTHWEST WINDS TO
NORTHERN ARIZONA TODAY. EXPECT WIND GUSTS OF 45 TO 50 MPH TO DEVELOP
BY THIS AFTERNOON. AREAS OF BLOWING DUST ARE POSSIBLE ACROSS
NORTHEASTERN ARIZONA. A WIND ADVISORY REMAINS IN EFFECT FOR TODAY.

LOW RELATIVE HUMIDITY WILL COMBINE WITH THE STRONG WINDS TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS TODAY. A RED FLAG WARNING REMAINS IN
EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Oak Creek and Sycamore Canyons

When
May 20, 3:50 PM MST to May 26, 3:50 PM MST
Where
Oak Creek and Sycamore Canyons forecast zone
Property damage
$7.0 million
Reported by
Park/Forest Service
Coordinates
35.220, -112.162 (the zone’s center; the record gives no point)

A human caused fire started less than 1/4 mile north of Slide Rock State Park at around 350 PM on May 20 during Red Flag Conditions. The fire quickly spread north and eventually out of the canyon and into the edge of the Western Mogollon Rim. Fire burned over 22,000 acres beginning about 6 miles north of Sedona in Oak Creek Canyon, West Fork Oak Creek Canyon, and parts of the rim country bordering the canyons. The fire stayed west of Oak Creek and Highway 89A that connects Sedona and Flagstaff. The total fire fighting cost was over $7 million. The cost of rehabilitation and the expected flood damage has yet to be determined.

Wildfire, Western Mogollon Rim

When
May 21, 5:50 PM MST to May 26, 11:59 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
Park/Forest Service
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Slide Fire started in Oak Creek Canyon and quickly burned north and west out of the canyon onto the Western Mogollon Rim. The fire eventually burned over 22,000 acres in Oak Creek Canyon, West Fork Oak Creek Canyon, and parts of the rim country bordering the canyons. The fire stayed west of Oak Creek and Highway 89A that connects Sedona and Flagstaff. The total fire fighting cost was over $7 million. The cost of rehabilitation and the expected flood damage has yet to be determined.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508650, 508640.